Winter Weather, Texas
- When
- December 15, 2:30 PM CST to 6:00 PM CST
- Where
- Texas forecast zone
- Injuries
- 6 direct, 0 indirect
- Property damage
- $180,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A combination of high wind gusts up to fifty-one knots and blowing snow which reduced visibilities to near zero resulted in four accidents during the afternoon hours. The four accidents involved nine vehicles in which six people were injured.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A combination of high wind gusts up to fifty-one knots and blowing snow which reduced visibilities to near zero resulted in four accidents during the afternoon hours. The four accidents involved nine vehicles in which six people were injured. Three of the injured were examined and released while the other three people remained for treatment. One of the accidents occurred south of Elkhart Kansas on State Highway 95 and the other accidents occured on U.S. Highway 64 and State Highway 136 north of Guymon Oklahoma to near the Kansas state line. Both U.S. Highway 64 and State Highway 136 were closed north of Guymon for a few hours during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 15, 3:41 AM CST, 10 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 341 AM CST MON DEC 15 2003 AN INTENSE LOW PRESSURE SYSTEM SCHEDULED TO MOVE THROUGH THE PANHANDLES TODAY...AND WILL RESULTING IN VERY WINDY CONDITION TODAY. WATER VAPOR SHOWED A JET STREAK...LOCATED OVER ARIZONA EARLY THIS MORNING. THIS SPEED MAXIMUM SHOULD AFFECT THE AREA AROUND MIDDAY... ALLOWING SURFACE WINDS TO BRUSH AGAINST THE HIGH WIND WARNING CRITERIA...ESPECIALLY OVER THE SOUTHERN TWO ROWS OF THE TEXAS PANHANDLE. UP NORTH...WRAPAROUND PORTION OF THIS SYSTEM COULD BRING A LITTLE PRECIPITATION THIS AFTERNOON AND EVENING. TRANSITION FROM LIQUID TO FROZEN EXPECTED TO OCCUR SHORTLY BEFORE THE BACK EDGE OF THE SYSTEM EXITS THE AREA. ANY SNOW THAT OCCURS WILL BE LESS THAN ONE INCH. REST OF THE FORECAST WILL REMAIN DRY. FCSTID = 08 AMARILLO 54 19 44 20 / 10 20 00 00 BEAVER 50 18 43 20 / 20 30 00 00 BOISE CITY 46 17 40 18 / 20 20 00 00 BORGER 56 18 46 19 / 10 20 00 00 BOYS RANCH 54 18 45 20 / 10 20 00 00 CANYON 54 19 44 20 / 00 20 00 00 CLARENDON 60 24 48 23 / 00 20 00 00 DALHART 52 16 42 19 / 20 20 00 00 GUYMON 49 17 41 18 / 20 30 00 00 HEREFORD 52 19 43 20 / 00 10 00 00 LIPSCOMB 53 22 44 21 / 20 30 00 00 PAMPA 57 21 45 20 / 10 20 00 00 SHAMROCK 62 28 49 23 / 00 20 00 00 WELLINGTON 65 27 51 25 / 00 20 00 00 .AMA... TX...HIGH WIND WARNING TODAY Z011>014-016>019. OK...NONE.
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST MON DEC 15 2003 OKZ001>003-TXZ001>020-161200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST MON DEC 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A HIGH WIND WARNING IS IN EFFECT TODAY FOR PORTIONS OF THE SOUTHERN TEXAS PANHANDLE INCLUDING THE GREATER AMARILLO METROPOLITAN AREA. A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES. THERE IS ALSO A HIGH FIRE DANGER ACROSS THE TEXAS PANHANDLE AS THE STRONG WESTERLY WINDS WILL PROMOTE RAPID FIRE GROWTH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. JORDAN
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328919.